Follow
Share

I've searched on this site and read a lot about the issues of this and similar medications. It seems that there are so many pros and cons regarding the use of this medication. I've read about the potential for aggression, possibility of side effects that could require that it be discontinued, but then the rapid decline that is likely to follow.

I'm considering this medication for my cousin. She's in a Memory Care facility. What are the major factors to consider?

She is mostly in Stage 6, but still retains good verbal skills. She is very aware of her surroundings and able to feed herself. She has no real short term memory, but fair long range memory. She's in a wheelchair, can't walk, but can stand to get up and down and in and out of bed. She used to be able to push the wheels, but now must be reminded. She is bladder incontinent. She is quite pleasant and appears happy when I visit or call. She is cooperative.

She is on statins, blood pressure meds, 2 diabetic pills, vitamins and aspirin. All are under control currently.

She is in a facility that will care for her until the end. There are residents there with all the various stages of the disease.

She has Vascular Dementia mixed with Alzheimers and had sharp and marked decline over the last 8 months. She needs assistance with everything except eating and scooting herself around in her wheelchair with her feet.

Someone told me that the medications may give the patient only modest delay of progression, even as little as 6 months. I think if we can keep her talking and feeding herself for 6 more months, that it's worth it, but is it? Is it worth the side effects and the risk of further decline if it has to be discontinued?

Any suggestions of factors to consider would be appreciated. Are these medications in line with a palliative care approach?

This question has been closed for answers. Ask a New Question.
The best results with Namenda in terms of slowing disease progression are when it is given at 28 mg (titrated with gradual increase in dose) in combination with Airicept at 10 mg. Since the drug is eliminated via the kidneys, kidney function should be at a given level as indicated in the package insert. There are drug/drug interactions to consider but the pharmacist and doctor should know these. Of import is the increase in urine alkalinity which can in some increase the probability of UTI's and in some people kidney stones, if they have a prior history. There are also reports that use of Namenda does improve the rate of cognitive decline in both Alzheimer's as well as micro vascular dementia. Behavioral issue such as agitation and anxiety are also less prominent. This information is from clinical studies so not everyone saw the benefits, similarly not everyone demonstrated the side effects. If there is no real risk issue, I would consider approving the Namenda.
Helpful Answer (1)
Report

My mother has been on it for three months and yes it has helped slow down the progression, but everyday she loses a little more. We go to the neurology doctor Thursday and will see if she prescribes any other medicine. I'm quite sure though that mom will be in a facility before the year is over and I'm dreading that day. I can't believe it will come down to this for her life, it may sound sick and twisted, but I hope my mother dies in her sleep from a stroke before she reaches the final stages of Alzheimer's. It's not being selfish on my part I just cannot bare the thought of her ending up like that. I'm also dreading getting old now because being single all my life leaves no one to care for me if I happen to get this horrible condition. I just assume walk out in front of a truck than to suffer the cruel fate that Alzheimer's awaits their victim.
Helpful Answer (1)
Report

Thanks Jeannegibbs.

Yes, I have read numerous accounts, including on this site, where the patient could not tolerate the drug, sometimes due to aggression. When the drug is discontinued, the family sees a sharp immediate decline in the patient and the often don't rebound. It's enough to make me wonder.

I don't want to take a big risk for a small benefit, only to have her not tolerate it and then get much worse when it's stopped. I will certainly discuss it with the psychiatrist. It's the unknown and all I can do is try to educate myself and then make the best decision I can. I appreciate the kind words here.
Helpful Answer (0)
Report

Why would you think she'd take a big decline if you tried Namenda and then stopped it? Is that part of the profile of the drug? Take to the shrink about that, too.

And whatever you decide to do, don't second-guess yourself or beat up on yourself about the results. We are all doing this without an operator's manual. We are all doing the best we can. I really admire how thoroughly you are thinking about this, but accept that in the long run you have very limited control over a very disastrous disease.

Keep us updated on this topic, please.
Helpful Answer (1)
Report

Oh yes. I get it.

She is already alert. She's conversational. She enjoys her meals and snacks. She can tell you if she feels tired, has sore throat or feels tired. So, to me that's important. Of course, she doesn't remember what she had for lunch as she is coming out of the dining room. She literally cannot recall something that happened 2 minute ago.

But, she still recalls her deceased parents and a few other family members, especially me. My name is the only one she knows consistently. My parents and I visited at Christmas and she never acknowledged therm. My mom said she didn't think she knew who they were. This really scares me, though I know it's going to happen.

I want her to maintain, but I think it would be very sad if she grew hostile and angry if she started on Namenda. Then, if we stop it, she takes a big decline. I'm just weighing if the risk is worth it.
Helpful Answer (0)
Report

When you talk to the psychiatrist, ask specifically how you will know if it is working. Should she be more alert? Enjoy her food more? Be less agitated? What, specifically, will it do for her NOW. Keep her at her present level longer? But how would you ever know? You don't know how long this phase will last without Namenda -- how will you know if it lasts longer with the drug? Ask to see studies that prove this.

A psychiatrist is a drug manager. That is the role of that profession. They have studied for years to do this and they keep studying to stay current. A psychiatrist is far more qualified to manage brain drugs than any other profession, but still, it is a good idea to keep their role in mind when talking to them.
Helpful Answer (1)
Report

I will take this into consideration. I guess I don't want to start her on something that could be negative, have to stop it and then her take a sharp decline. I know there is no guarantee.

I think I will consult with a local psychiatrist and see if he recommends it for her advanced stage. I guess I'm just afraid that he is likely to recommend it in most cases. I've found doctors tend to prescribe meds a lot. I'm one that tends to avoid meds if unless it's necessary. I just don't want to cause my cousin problems where there is none. It's a touch decision.
Helpful Answer (0)
Report

Pam's given you good counsel.

Watch for side effects. If there are some, discuss with doctor whether they are likely to go away and you should wait a little longer or whether to discontinue.

My husband took a huge amount of pills. Better living through chemicals was our household motto. But I didn't (and still don't) have much faith in the pie-in-the-sky hope that a pill will slow the progression of the disease. I really haven't seen good evidence of that. So I'd want a pill to show some visible sign of improvement. Oh, the dementia is not going to go away. but if Cousin doesn't seem a little better in some ways, I don't think I'd continue the drug. That's my personal take.

My husband's drugs were not discontinued when he went on palliative care. They were when he went on hospice. Two of the drugs he was taking for dementia symptoms had to be added back in almost immediately. Hospice care is comfort care and he was VERY uncomfortable without those drugs.
Helpful Answer (1)
Report

We are in a similar situation, but the MD stopped the statins when mom's liver enzymes went high. So keep an eye on that.
Also beware interactions of vitamins with any medications. Mom was taking glucosamine and we had to stop it, it raised BP and blood sugar. The pharmacist can cross check that for you.
If the Namenda works without you seeing side effects, then accept it as a good sign. Six months is better than no months, every day a gift to be treasured.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.